Topical Steroid Withdrawal: A Case Series of 10 Children
Preview of fully accepted paper, still not published in any volume
Concerns about topical steroid withdrawal are causing some patients to cease long-term topical corticosteroid therapy, however, little is known about the ensuing clinical outcomes. This qualitative case series studied 10 children whose parents stopped their chronic topical corticosteroid use and subsequently developed features typically reported in adults experiencing topical steroid withdrawal. Patients were seen in an Australian general practice between April 2014 and October 2018, with follow-up periods ranging from 18 months to 4 years. Symptoms were difficult initially for the children and their families, however, all ultimately improved. At the final review, 4 of the children had clear skin and another 4 had symptoms consistent with their original, pre-treatment atopic dermatitis. More research is required into long-term topical corticosteroid use and its discontinuation, including topical steroid withdrawal, particularly in the pediatric population.
Topical steroid withdrawal is discussed widely in social media, and some patients with a history of long-term topical steroid use are self-diagnosing this condition. There is little information in medical literature about what happens when chronic topical steroid therapy is stopped, especially in children. This study followed 10 children for between 18 months and 4 years after their parents decided to cease their topical steroid use. The children experienced typical topical steroid withdrawal symptoms for many months, however, all eventually improved.